Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Painful hard lump on IV site on arm, spreading, done CT scan. Cause for concern?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 9646 Questions
Question
I had an iv on Friday morning at the hospital for XXXXXXX for a CT scan. I just noticed last night a hard lump on my arm at the iv site. This morning it has spread to above the sight as well. It is painful to the touch, but not otherwise. Should I be concerned?
Posted Tue, 8 May 2012 in Skin Hair and Nails
 
 
Answered by Dr. Rakhi Tayal 56 minutes later
Hello.

Thanks for writing to us.

From your description, it seems that you have developed Superficial Thrombophlebitis as a result of the I.V. line inserted.

It is inflammation of the superficial veins of the arm.

For relief of your symptoms, you can follow some simple measures like-
* Apply moist heat to reduce inflammation and pain
* Keep pressure off of the area to reduce pain and decrease the risk of further damage.
* Raise the affected area to reduce swelling.

You can have mild pain killers like Acetaminophen for pain and inflammation. Applying Thrombophob ointment locally will also help to reduce the swelling.

If you develop fever, intense pain or the swelling spreads further proximally then it indicates infection and spreading of the venous clot in that case you need to consult your physician immediately.

I hope my answer and recommendations are adequate and helpful. I will be available for your further follow up queries if any.

Regards.

Above answer was peer-reviewed by
 
Follow-up: Painful hard lump on IV site on arm, spreading, done CT scan. Cause for concern? 4 hours later
Since I asked my first question, the swollen area has grown larger and I've noticed a much smaller lump a little below the big one. But, the big lump doesn't seem to have increased in size. Again, only painful when touched. Is there any need for further concern?
 
 
Answered by Dr. Rakhi Tayal 49 minutes later
Hello.
Thanks for writing again.
It seems that there is a slight extension of the inflammation. Please do a hot fomentation and apply thrombophob gel available over the counter at all the pharmacies. If it subsides by tomorrow, then you need not worry otherwise consulting your physician will be helpful.
Wishing you an early recovery.
Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Dermatologist

©2014 Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions